Kansas, 2014

Hail and Damaging Wind in Kansas, May 11, 2014

May 11, 2014 · NWS GID · 10 events in 4 counties and zones

Numerous thunderstorms developed across North Central Kansas on this Sunday afternoon and evening. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Numerous thunderstorms developed across North Central Kansas on this Sunday afternoon and evening. The first storm formed over Osborne county around 3:30 p.m. CDT. Other storms quickly developed and joined it, with most of the region experiencing thunderstorms. Some of these storms became severe over portions of Jewell, Mitchell, Osborne, and Smith counties. The largest reported hail was the size of half dollars at Natoma and Burr Oak. Wind gusts were estimated at 60 MPH in the town of Osborne.

A very long front extended from New England, through the Ohio Valley, across the Central Plains, and into the Desert Southwest. Portions of this front were stationary while others were being modulated by several waves of low pressure. The front lifted northward to the Kansas-Nebraska border by daybreak. One low ejected out of Colorado and moved east along the front through northern Kansas during the day. As this low progressed into northwestern Kansas, the dryline mixed eastward along with it, with a triple point forming at the location of the low. As the low continued moving east, the front dropped south and merged with the dryline. These storms formed along and head of the low and combined dryline/front. The upper level flow featured an amplified western trough and eastern ridge. A closed low was at the base of the trough over the Four Corners region. These storms initiated with the aid of a shortwave trough that ejected into the Central Plains ahead of this low. A strong 100 knot jet streak was at the base of the trough at 300 mb, placing the Central Plains in the favorable left front quadrant. Temperatures near the time of thunderstorm initiation were near 90 degrees with dewpoints in the 60s. Combined with steep mid-level lapse rates of 8 degrees C/km, MLCAPE values were between 2000 and 3000 J/kg. Winds were strong throughout the column. Deep layer shear was in excess of 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 10:35 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 10, 10:35 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1135 PM CDT SAT MAY 10 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 332 PM CDT SAT MAY 10 2014

MAIN FORECAST CONCERN IS THE CHANCES FOR THUNDERSTORMS.

SATELLITE AND OBSERVATIONS HAVE MOSTLY CLEAR SKIES ACROSS THE AREA
WITH CUMULUS FORMING TO THE EAST. SURFACE ANALYSIS SHOWS A WEAK
SURFACE TROUGH MOVING TO THE EAST AND ALMOST THROUGH THE FORECAST
AREA THIS AFTERNOON.

A SURFACE LOW AND WARM FRONT ARE EXPECTED TO DEVELOP ACROSS KANSAS
LATE THIS AFTERNOON AND TONIGHT. DURING THE NIGHT THE WARM FRONT
WILL LIFT TO THE NORTH THROUGH NORTHERN KANSAS. AS AN UPPER LEVEL
WAVE MOVES INTO THE AREA...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND NORTH OF THE WARM FRONT. THE PRECIPITATION SHOULD
BE MAINLY AFTER MIDNIGHT TONIGHT WHEN THE LOW LEVEL JET INCREASES.
AS THE FRONT LIFTS TO THE NORTH LATE TONIGHT THE PRECIPITATION
SHOULD SPREAD ACROSS THE AREA.

THE WAVE DEVELOPS INTO AN UPPER LEVEL LOW THAT WILL MOVE INTO THE
AREA ON SUNDAY. THE LOW AND WARM FRONT LIFT NORTH AND THE WARM FRONT
GRADUALLY BECOMES STATIONARY BEFORE MOVING TO THE EAST AS A COLD
FRONT. THE ORIENTATION BECOMES NORTHEAST TO SOUTHWEST ACROSS THE
SOUTHEAST PART OF THE FORECAST AREA DURING THE AFTERNOON. AT THIS
TIME THE MUCAPE IS OVER 4000 J/KG IN THE FAR EAST/SOUTHEAST. EXPECT
THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE FRONT DURING THE
AFTERNOON THEN MOVE OFF TO THE EAST. SEVERE THUNDERSTORMS ARE
POSSIBLE MAINLY DURING THE LATE AFTERNOON. ONE CONCERN THROUGH THIS
IS THAT SOME OF THE MODELS HAVE THE FRONT TO THE EAST OF THE
FORECAST AREA DURING THE AFTERNOON AND IN THAT CASE THE
THUNDERSTORMS WOULD BE FURTHER TO THE EAST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 332 PM CDT SAT MAY 10 2014

THE FOCUS SUNDAY EVENING WILL REMAIN ON THE POSITION OF A STRONG
COLD FRONT AND POTENTIAL FOR SEVERE WEATHER. FOR THE MOST PART...THE
LATEST COMPUTER MODELS ARE IN FAIR AGREEMENT HAVING THIS FRONT NEAR
OF JUST PAST THE EASTERN FRINGES OF OUR FORECAST AREA BY 00Z.
THEREFORE...THINK THE BEST POTENTIAL SEVERE THUNDERSTORMS ACROSS THE
LOCAL AREA WILL BE PRIOR TO 00Z...HOWEVER...ANY SLOWING OF THIS
FRONT COULD RESULT IN SEVERE POTENTIAL PERSISTING INTO THE EARLY
EVENING HOURS ACROSS THE EASTERN EDGES OF THE FORECAST AREA.
EVEN SO...PLENTY OF INSTABILITY WILL PERSIST THROUGH THE EVENING
HOURS...SO CANNOT COMPLETELY RULE OUT THE POTENTIAL FOR AT LEAST AN
ISOLATED STRONG THUNDERSTORM THROUGH ABOUT MIDNIGHT.

AS COLD AIR ADVECTS IN FROM THE NORTHWEST OVERNIGHT...EXPECT TO SEE
A COOL AND POTENTIALLY WET START TO THE WORK WEEK...AS A SHORTWAVE
VORTICITY MAX ROTATING NORTHEASTWARD OUT OF THE UPPER LEVEL LOW WILL
PROVIDE SOME SUPPORT FOR CONTINUED LIGHT RAINFALL ACROSS THE LOCAL
AREA THROUGH THE DAY MONDAY. DURING THE VERY EARLY MORNING
HOURS...FORECAST SOUNDINGS ACTUALLY INDICATE THAT THERE SOME SNOW
MAY BE MIXED WITH THE RAINFALL GENERALLY WEST OF A LINE EXTENDING
FROM ORD TO HOLBROOK. WHILE 850 MB TEMPS ARE FORECAST TO DROP TO
NEAR -3C FROM ACROSS THIS AREA BY MONDAY MORNING...SURFACE TEMPS
WILL REMAIN ABOVE FREEZING...AND EXPECT LITTLE TO NO SNOW
ACCUMULATION AT THIS POINT.

OTHERWISE...WHILE POPS REMAIN FAIRLY HIGH THROUGH THE FIRST 24 HOURS
OF THE EXTENDED PERIODS...OUTSIDE OF CONVECTION POTENTIAL EARLY
SUNDAY EVENING...OVERALL QPF AMOUNTS SUNDAY NIGHT THROUGH MONDAY ARE
NOT EXPECTED TO BE VERY ROBUST...WITH GENERALLY LESS THAN ONE
QUARTER OF AN INCH OR SO EXPECTED. THAT SAID...TEMPERATURES WILL BE
SIGNIFICANTLY COOLER THAN AVERAGE...GENERALLY 20 DEGREES OR SO BELOW
MID MAY NORMS...AND THESE COOL TEMPS...COMBINED WITH A STIFF
NORTHERLY WIND BEHIND THE FRONT...WILL MAKE FOR A BLUSTERY DAY
ACROSS THE REGION MONDAY. WHILE TECHNICALLY WE DO NOT MEET WIND
ADVISORY CRITERIA FOR MONDAY AT THIS POINT...DECIDED TO CONTINUE TO
ADVERTISE THE NEAR ADVISORY WINDS IN THE AFTERNOON HWO DESPITE THE
12Z GUIDANCE COMING DOWN A KNOT OR TWO AT MOST SITES COMPARED TO THE
06Z GUIDANCE.

AS WE THEN TRANSITION THROUGH MID WEEK...A FAIRLY AMPLIFIED PATTERN
IS EXPECTED TO SET UP ACROSS THE CONUS...WITH NORTHWESTERLY FLOW
EXPECTED TO ESTABLISH ITSELF ALOFT ACROSS THE LOCAL AREA. THIS WILL
RESULT IN SEVERAL FAST MOVING DISTURBANCES RESULTING IN SMALL
CHANCES FOR LIGHT RAIN FROM TIME TO TIME...ESPECIALLY BETWEEN
WEDNESDAY NIGHT AND FRIDAY...BUT AT THIS TIME...SIGNIFICANT RAINFALL
ACCUMULATIONS ARE NOT EXPECTED. TEMPERATURE WISE...TEMPERATURES
SHOULD MODERATE SOME BY MID WEEK...ALBEIT REMAIN BELOW SEASONAL
NORMS...WITH AFTERNOON HIGH TEMPERATURES EXPECTED TO CLIMB INTO THE
MID 60S TO NEAR 70 EACH AFTERNOON FROM WEDNESDAY THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1115 PM CDT SAT MAY 10 2014

TAF PERIOD IS COMPLICATED IN AN ACTIVE WEATHER REGIME AS A POTENT
SPRING STORM SYSTEM APPROACHES THE PLAINS. LIFT INCREASES OVER A
WARM FRONT IN CENTRAL KANSAS DURING THE PREDAWN HOURS AND KGRI
COULD SEE TSTMS IN THE AREA AROUND 09Z OR TOWARDS DAYBREAK. AFTER
AN INITIAL ROUND OF CONVECTION DURING THE MORNING...LOW CLOUD
COVER LOOKS TO SETTLE IN DURING THE MORNING WITH DRIZZLE POSSIBLE.
A COLD FRONTAL BOUDNARY STALLS RIGHT AROUND KGRI AND THE FRONTAL
BOUNDARY WILL BE THE FOCUS FOR ADDITIONAL TSTM DEVELOPMENT DURING
THE AFTERNOON. ONCE THE FRONT PUSHES EAST OF THE TERMINAL...LOW
CLOUD COVER AND DRIZZLE/RAIN WILL BE POSSIBLE THRU THE REMAINDER
OF THE TAF HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...JCB
LONG TERM...ROSSI
AVIATION...FAY
Hazardous weather outlook, May 10, 9:00 PM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1000 PM CDT SAT MAY 10 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1000 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

CHANCES FOR THUNDERSTORMS INCREASE OVERNIGHT...ESPECIALLY TOWARD
SUNDAY MORNING. A STRONG TO SEVERE STORM CAPABLE OF PRODUCING
NICKEL TO QUARTER SIZE HAIL IS POSSIBLE NEAR DAYBREAK...MAINLY FOR
LOCATIONS EAST HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY MORNING...A STRONG TO SEVERE STORM REMAINS POSSIBLE FOR
LOCATIONS MAINLY EAST OF HIGHWAY 281. NICKEL TO QUARTER SIZE HAIL
WILL BE THE PRIMARY HAZARDS FROM THE MORNING STORMS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND
EVENING...PRIMARILY IN THE VICINITY OF A PASSING COLD FRONT. THERE
WILL BE THE POTENTIAL FOR THUNDERSTORMS THAT DEVELOP TO BE ON THE
STRONG TO SEVERE SIDE...WITH HAIL NEAR THE SIZE OF PING PONG
BALLS...DAMAGING WIND GUSTS NEAR 60 MPH...AND ISOLATED TORNADOES
BEING THE PRIMARY HAZARDS. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE SOUTHEAST OF A LINE FROM FULLERTON TO ALMA IN SOUTH
CENTRAL NEBRASKA...INCLUDING PORTIONS OF NORTH CENTRAL KANSAS.

BEHIND THE COLD FRONT...STRONG NORTHERLY WINDS ARE EXPECTED TO
DEVELOP DURING THE EVENING HOURS SUNDAY...AND CONTINUE ACROSS AREAS
MAINLY WEST OF HIGHWAY 281 ON MONDAY. SPEEDS OF 20 TO 30
MPH...WITH GUSTS TO NEAR 40 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, May 11, 1:20 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
220 AM CDT SUN MAY 11 2014

KSZ019-110730-
MITCHELL KS-
220 AM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MITCHELL COUNTY
UNTIL 230 AM CDT...

AT 219 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ASHERVILLE...OR 8 MILES EAST OF BELOIT...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHERVILLE...SIMPSON AND SCOTTSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3937 9819 3956 9793 3930 9793 3929 9795
TIME...MOT...LOC 0719Z 230DEG 41KT 3943 9795

FAY
Special weather statement, May 11, 1:35 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
235 AM CDT SUN MAY 11 2014

KSZ005-110800-
PHILLIPS KS-
235 AM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS COUNTY UNTIL
300 AM CDT...

AT 234 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PHILLIPSBURG...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...AGRA AND KIRWIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3965 9907 3978 9958 3999 9937 3999 9908
TIME...MOT...LOC 0734Z 225DEG 34KT 3975 9935

FAY
Local storm report, May 11, 1:40 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
240 AM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             5 W PHILLIPSBURG        39.75N 99.42W
05/11/2014  E0.50 INCH       PHILLIPS           KS   EMERGENCY MNGR

            PEA TO DIME SIZE BEEN FALLING FOR APPROXIMATELY PAST 5
            MINTUES.

&&

ODER
Special weather statement, May 11, 1:54 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
254 AM CDT SUN MAY 11 2014

KSZ007-NEZ085-086-110830-
JEWELL KS-WEBSTER NE-NUCKOLLS NE-
254 AM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEWELL...SOUTHEASTERN
WEBSTER AND SOUTHWESTERN NUCKOLLS COUNTIES UNTIL 330 AM CDT...

AT 254 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
IONIA...OR 23 MILES NORTHWEST OF BELOIT...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MANKATO...GUIDE ROCK...BURR OAK...ESBON...IONIA AND
BOSTWICK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3964 9828 3970 9850 4024 9834 4016 9800
TIME...MOT...LOC 0754Z 200DEG 23KT 3975 9837

ADO
Special weather statement, May 11, 1:55 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
255 AM CDT SUN MAY 11 2014

KSZ006-007-NEZ084-085-110830-
JEWELL KS-SMITH KS-FRANKLIN NE-WEBSTER NE-
255 AM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHWESTERN
JEWELL...SOUTHWESTERN WEBSTER AND SOUTHEASTERN FRANKLIN COUNTIES
UNTIL 330 AM CDT...

AT 255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SMITH CENTER...OR 31 MILES EAST OF PHILLIPSBURG...MOVING NORTH
AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITH CENTER...LEBANON AND BELLAIRE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3967 9863 3974 9887 4006 9881 4003 9841
TIME...MOT...LOC 0755Z 199DEG 23KT 3979 9873

ADO
Special weather statement, May 11, 1:58 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
258 AM CDT SUN MAY 11 2014

KSZ005-006-NEZ082>084-110830-
PHILLIPS KS-SMITH KS-HARLAN NE-FRANKLIN NE-FURNAS NE-
258 AM CDT SUN MAY 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS...NORTHWESTERN
SMITH...HARLAN...EASTERN FURNAS AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 330 AM CDT...

AT 258 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ALMENA TO
10 MILES SOUTHEAST OF NAPONEE...AND MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALMA...ARAPAHOE...OXFORD...BEAVER CITY...ORLEANS...HOLBROOK...
STAMFORD...REPUBLICAN CITY...LONG ISLAND...PRAIRIE VIEW...EDISON...
NAPONEE...BLOOMINGTON...HUNTLEY...HENDLEY...HOLLINGER...WOODRUFF AND
HARLAN COUNTY DAM.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
SUNDAY MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4024 9903 3978 9902 3977 9963 4000 9963
      4001 9993 4031 10003
TIME...MOT...LOC 0758Z 158DEG 22KT 3998 9968 3994 9906

ADO

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
May 11, 2:10 AM CST
Where
Phillips County, Long Is
Measured
1.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
39.950, -99.530

Hail, Osborne

When
May 11, 3:11 PM CST
Where
Osborne County, Natoma
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.180, -99.020

Thunderstorm Wind, Osborne

When
May 11, 3:15 PM CST
Where
Osborne County, Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -98.700

Wind gusts estimated at 60 MPH was accompanied by nickel size hail.

Hail, Osborne

When
May 11, 3:27 PM CST to 3:30 PM CST
Where
Osborne County, Natoma
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.180, -99.020

Quarter to golf ball size hail was reported from a second severe thunderstorm which passed through.

Hail, Smith

When
May 11, 3:30 PM CST
Where
Smith County, Smith Center
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -98.780

Hail, Jewell

When
May 11, 4:00 PM CST
Where
Jewell County, 5 mi WSW of Burr Oak
Measured
1.25 in hail
Property damage
$25,000
Reported by
COOP Observer
Coordinates
39.842, -98.387

Hail, Osborne

When
May 11, 4:19 PM CST
Where
Osborne County, Natoma
Measured
1.25 in hail
Property damage
$25,000
Reported by
Public
Coordinates
39.180, -99.020

Hail, Smith

When
May 11, 4:52 PM CST
Where
Smith County, 1 mi N of Lebanon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.834, -98.550

Hail, Osborne

When
May 11, 5:05 PM CST
Where
Osborne County, Osborne
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.430, -98.700

Hail, Osborne

When
May 11, 5:16 PM CST
Where
Osborne County, Downs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.500, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510495, 510502, 510500, 510503, 510508, 510505, 510506, 510507, 510509, 510510.